What Are Progesterone Cream Side Effects?

Article Details
  • Written By: K. Gierok
  • Edited By: John Allen
  • Last Modified Date: 10 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Progesterone cream is often prescribed to women who are going through menopause, due to its ability to mimic many of the hormones lost during this period of time. While progesterone cream can be very effective, it can also have numerous side effects. Some of the most common examples of progesterone cream side effects include sleepiness, progesterone overload, and adrenal malfunction. These issues should be addressed as soon as possible in order to prevent long term damage.

One of the most common progesterone cream side effects is sleepiness. Typically, the high amounts of sleepiness associated with progesterone use occur as a result of over-supplementation of the cream, as opposed to it building up in the system of the person using it. For this reason, individuals who are prescribed progesterone cream are typically provided with a detailed explanation of the application methods in order to prevent excessive use. Those who have been prescribed progesterone cream and experience sudden increases in sleepiness should speak with their health care provider as soon as possible.

Ad

Another common progesterone cream side effect is associated with a progesterone overload. Typically, women who start using progesterone creams do so because of a decrease in their body's production of progesterone. This typically leads to symptoms such as fatigue, sore breasts, bloating, vaginal dryness, and mood swings. Many women who start using progesterone cream, however, believe that if some progesterone is good, then a lot must be even better. While this belief may seem like a good idea, in reality it can lead to excessive levels of progesterone.

Surprisingly, the symptoms of high progesterone are nearly identical to those of low progesterone. Because of this, women with high progesterone may use even more cream, and further exacerbate the problem. The only way for patients who are using progesterone cream to know if the cream is working properly is to have their hormone levels checked. Typically, most patients receiving treatment for low progesterone levels will have this hormone level monitored on a very regular basis.

Adrenal problems are also common progesterone cream side effects. The adrenal glands are located slightly above the kidneys, and are responsible for producing the hormones that signal "flight or fight" responses. Too much progesterone can significantly disrupt the ability of these hormones to do their job properly. This can lead to further feelings of fatigue, weakness, and general malaise, and should be addressed as soon as possible.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon340983
Post 4

I just started using progesterone cream yesterday. For some reason, about 30 minutes after I applied the first dose, I became violently ill. I never connected it with the cream. Then, this morning, before I was even out of bed, I woke up and got sick! It has to be the cream, don't you think?

ysmina
Post 3

@burcidi-- I agree with you. I also think that progesterone cream takes some getting used to. After all, it's a hormone and the body is not used to having it come from an outside source.

I am experiencing some mood swings and irritability on the natural progesterone cream I'm using but I definitely think that the positives are more than the negatives. I used to get terrible migraines and would feel tired all day but had sleeping at night. Those symptoms have disappeared so I'm definitely happy with the cream despite the side effect.

burcidi
Post 2

@fify-- Did you check your progesterone levels while you were on it to make sure you were not using too much of the cream?

The article already talked about this but it really cannot be stressed enough. A lot of women use too much of progesterone cream and end up with many side effects due to progesterone dominance. I'm not saying that's what happened to you, but it is a possibility.

My sister experienced all of the symptoms you had and also had hot flashes, sweating and insomnia on top of it while she was using bioidentical progesterone cream. She went to her doctor and found out her progesterone levels had shot through the roof. She stopped using it for some time and then started again with a much smaller amount of the cream and the side effects did not happen.

Sometimes, even the recommended amount could be too much or too little because everyone has a different level of sensitivity to medication. So if something is out of place, you need to go have it checked out and reduce or increase the amount if you need to.

fify
Post 1

I was actually given progesterone cream for irregular menstruation cycles, not for menopause. I used it for two months and it did regulate my menstruation. I used to get it once every one and a half month or once every two months and I got it on time both months that I was on it.

However, I had extreme anxiety, mood swings and heart palpitations from it. I'm not someone that gets upset easily or gets anxious often and I was anxious and upset all the time when I was on progesterone cream. I stopped using it for this reason but I wish I could use it again because my cycles have become irregular since I quit using it. But I'm scared about the side effects.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email